Therapeutic Acetaminophen Not Linked to Liver Injury in Children

Laurie Barclay, MD

November 29, 2010

November 29, 2010 — Hepatoxicity after therapeutic dosing of acetaminophen in children is rarely reported in defined-population studies, according to the results of a systematic review reported online November 22 in Pediatrics.

"Use of the drug has recently come under increased scrutiny by the Food and Drug Administration because of the increased recognition of the contribution of acetaminophen to acute liver injury globally," Dr. Laura James, section chief of clinical pharmacology and toxicology at Arkansas Children's Hospital and professor of pediatrics at University of Arkansas for Medical Sciences, told Medscape Medical News when asked for independent comment. "While most experts view acetaminophen to be safe when used as directed, there have been rare reports of toxicity occurring with recommended dosing of the drug. Individual susceptibilities in drug response and toxicity may occur with the use of any drug, including acetaminophen."

Eric J. Lavonas, MD, from Rocky Mountain Poison and Drug Center at Denver Health in Colorado, and colleagues systematically reviewed the medical literature to assess the rate at which liver injury has been reported for children prescribed therapeutic doses of acetaminophen, defined as up to 75 mg/kg per day orally or intravenously or up to 100 mg/kg per day rectally.

Studies in which acetaminophen was given to a defined pediatric population for at least 24 hours were identified from a search of MEDLINE, EMBASE, and the Cochrane Central Register of Controlled Trials. Trained reviewers also searched these sources for all case reports of liver injury after therapeutic acetaminophen dosing and extracted data from each report. Major and minor hepatic adverse events (AEs) were defined prospectively, and the Naranjo algorithm allowed evaluation of causality.

Among 62 identified studies enrolling a total of 32,414 children, there were no reports (0%; 95% confidence interval [CI], 0.000 - 0.009) of a child showing signs or symptoms of liver disease, having received an antidote or liver transplantation, or having died. A total of 10 children were reported to have major or minor hepatic AEs (0.031%; 95% CI, 0.015 - 0.057), and the highest transaminase value reported was 600 IU/L, with Naranjo scores (2 - 3) suggesting "possible" causation. However, none of the children had other evidence of liver dysfunction.

Among 22 identified case reports, there were 9 cases in which the Naranjo score suggested "probable" causation. The investigators concluded that hepatoxicity after therapeutic dosing of acetaminophen in children is rarely reported in defined-population studies. Although case reports suggest that this phenomenon may occur, few reports contain sufficient data to support a probable causal relationship.

"The limitations of the report are that the study reviewed previously published studies that were not expressly designed to systematically collect laboratory measurements that would detect liver injury," Dr. James said. "The clinical signs and symptoms of liver injury can be subtle until significant liver injury is present. Acetaminophen is a drug with a narrow safety index and thus careful dosing of the drug is a necessity for safe use."

Other limitations noted by the study authors include imperfect indexing strategies of medical databases, publication bias, possible errors introduced by manual search, possible failure to detect liver inflammation in some children, lack of routine blood testing on children without signs or symptoms of liver injury in most studies, and possible differences in clinical trial participants from the general population of children who take acetaminophen. A major limitation that the reviewers pointed out is that incomplete safety reporting is common in published clinical trials.

The reviewers also warn that their findings should not be used to estimate the proportion of children taking acetaminophen who experience elevations in asymptomatic transaminase levels, because if routine screening had been performed in all studies, it would likely have revealed additional cases of hepatic enzyme elevation. They also note that threshold criteria used to define severe liver injury are arbitrary. Because few children in these studies received exactly 75 mg/kg per day of acetaminophen, and many did not receive the drug for longer than 3 to 5 days, this study has limited power to detect infrequent hepatic AEs associated with longer therapy and/or maximal therapeutic dosing.

"Pediatricians should continue to educate families and patients about the safe use of acetaminophen, including informing families about the widespread use of acetaminophen in many over-the-counter products and prescription pain medications," Dr. James concluded. "Ongoing studies will help determine the factors that may contribute to individual susceptibilities to acetaminophen-induced liver injury."

This review was internally funded. The Rocky Mountain Poison and Drug Center, Denver Health receives research funding from McNeil Consumer Healthcare, but the development and analysis of the database described in the review article was not supported by McNeil Consumer Healthcare. The study authors have disclosed no relevant financial relationships. Dr. James is the recipient of 2 National Institutes of Health grants for the study of acetaminophen toxicity. She also has a patent pending for the measurement of acetaminophen protein adducts in human blood samples.

Pediatrics. Published online November 22, 2010. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....